Dopamine receptor-blocking antipsychotics, first introduced into clinical practice in 1952, were hailed as a panacea in the treatment of a number of psychiatric disorders. However, within 5 years, this notion was to be shattered by the recognition of both acute and chronic drug-induced movement disorders which can accompany their administration. Tardive syndromes, denoting the delayed onset of movement disorders following administration of dopamine receptor-blocking (and also other) drugs, have diverse manifestations ranging from the classic oro-bucco-lingual dyskinesia, through dystonic craniocervical and trunk posturing, to abnormal breathing patterns. Although tardive syndromes have been an important part of movement disorder clinical practice for over 60 years, their pathophysiologic basis remains poorly understood and the optimal treatment approach remains unclear. This review summarises the current knowledge relating to these syndromes and provides clinicians with pragmatic, clinically focused guidance to their management.
- SUPRANUCLEAR PALSY
- MOVEMENT DISORDERS
Statistics from Altmetric.com
Contributors All authors were involved in the conception and design of the work, data acquisition and interpretation, drafting the work, revising it critically for important intellectual content and the final approval of the version to be published.
Funding This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Not required.
Provenance and peer review Commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.